Topical steroid withdrawal is a real thing, and it can be incredibly uncomfortable. If you’re a topical steroid user and are planning on stopping therapy, here are a few tips to help make the process as smooth as possible. First and foremost, be prepared for the fact that you will experience some discomfort. This includes things like hot flashes, sleeplessness, anxiety, and even mood swings. Make sure you have adequate resources at your disposal to help manage these symptoms (including medication if necessary), and don’t hesitate to reach out to your doctor or therapist if you need additional support. Secondly, keep in mind that it may take up to six weeks for the body to completely rid itself of topical steroids. During this time, it is important not to stress yourself out too much; simply take things one step at a time and stick to the prescribed regimen. If you experience any severe side effects, be sure to contact your healthcare provider immediately. Finally, be patient – topical steroid withdrawal is a process, not a event. Remember that it’s worth it to get relief from your symptoms, and don’t hesitate to reach out for help along the way.
What are topical steroids?
Topical steroids are medications that are applied to the skin to treat a variety of conditions, such as eczema, psoriasis, and dermatitis. When topical steroids are discontinued suddenly, the body can experience a withdrawal syndrome. Symptoms of topical steroid withdrawal can include redness, itching, and burning sensations. Treatment options for topical steroid withdrawal vary depending on the severity of symptoms.
How do topical steroids work?
Topical steroids work by blocking the action of hormones in the body. When these hormones are blocked, the skin stops producing oil and it becomes dry. This is why topical steroids can make your skin dry and itchy.
What are the side effects of topical steroid withdrawal?
The most common side effects of topical steroid withdrawal are redness, itchiness, and swelling. Other side effects may include rash, fever, and diarrhea. It is important to consult with a doctor if you experience any of these side effects while withdrawing from topical steroids. In some cases, systemic symptoms such as flu-like symptoms or seizures may also occur.
How do I treat topical steroid withdrawal?
If you are withdrawing from topical steroid use, your first step is to drink plenty of water and avoid caffeine. Caffeine can trigger a reaction in the body that makes the symptoms of topical steroid withdrawal worse. Other things you can do to ease the withdrawal process include:
Get plenty of rest – avoiding vigorous activity during the early stages of withdrawal will help you get more rest, which will help ease your symptoms.
– avoiding vigorous activity during the early stages of withdrawal will help you get more rest, which will help ease your symptoms. Try natural remedies – some people find relief from using over-the-counter medications such as ibuprofen or naproxen. Check with your doctor before taking any natural remedies, though, as some may not be safe for use during topical steroid withdrawal.
– some people find relief from using over-the-counter medications such as ibuprofen or naproxen. Check with your doctor before taking any natural remedies, though, as some may not be safe for use during topical steroid withdrawal. Get acupuncture – Acupuncture has been shown to be helpful in easing the symptoms of many conditions, including topical steroid withdrawal. Contact a professional acupuncturist to find out more information about this form of treatment.
When you are withdrawing from topical steroids, it is important to be aware of the signs and symptoms that indicate you need medical assistance. If you experience any of the following, seek immediate medical attention: nausea, vomiting, diarrhea, increased thirst or urination, extreme fatigue or weakness, muscle cramps or pain (especially in the neck, arms and legs), seizures. If you experience any other concerning symptoms while withdrawing from topical steroid use, contact your doctor immediately.